October 18, 2011
Visit the Forums
"Hot Topics" Library
Change/Update Subscription


LIVING WITH HIV/AIDS


 Which Diet and Supplement Regimen Will Help Me Build Muscle?
I weight train four times a week, do cardio and take supplements, and I would like to build more muscle. It seems that consuming more calories or taking products like Muscle Milk aren't the answer because they may result in more visceral fat, which is already a concern for me given the metabolic changes caused by my HIV meds. Can you suggest an approach to diet and supplement use that would help me increase muscle without adding belly fat?

Nelson Vergel responds in the "Nutrition and Exercise" forum


MIXED-STATUS COUPLES


 Can You Give Me the Pregnancy Info My Conservative Doc Wouldn't?
I was diagnosed with HIV six years ago while living abroad. I remember the professionalism and kindness of the doctor who gave me hope and sound advice. Upon returning to east Texas, I eventually found and married a wonderful lady who's HIV negative. We want to have a child together but when I asked my doctor about this she said I should forget about it. It would be expensive, and I couldn't possibly "do something like that in this conservative part of the country." This was personally hurtful, but I listened to her. Now I have so much regret. I'm 42 and my wife is 40. Is it too late for us to have a baby? If not, what should we do next?

David Fawcett, Ph.D., L.C.S.W., responds in the "Mental Health and HIV" forum


BODY SHAPE CHANGES & HIV/AIDS


 Could My Dental Work Cause My Facial Filler to Get Infected?
I read somewhere that dental work, even just teeth cleaning, may cause infection in an existing Bio-Alcamid (poly-Alkyl-Imide) implant in the cheek. How is this possible and what can be done to prevent it?

Gerald Pierone, M.D., responds in the "Facial Wasting" forum


 I Survived Prostate Cancer: Does This Mean I Shouldn't Take Egrifta?
I had my prostate removed successfully two years ago. I've recently gained a lot of belly fat, but because of my prostate cancer history I've been told I can't be a candidate to take Egrifta (tesamorelin). Why would this be? Do you have any suggestions for dealing with my weight situation?

Nelson Vergel responds in the "Nutrition and Exercise" forum


Visual AIDS: Art from HIV-Positive Artists

Image from the October 2011 Visual AIDS gallery Detail from:
"Self Divided," 1999;
Brent Nicholson Earle


Visit the October 2011 Visual AIDS Web Gallery to view our latest collection of art by HIV-positive artists! This month's gallery, entitled "Stereopsis," is curated by Andrew Blackley.

HIV/AIDS TREATMENT & SIDE EFFECTS


 Did My HIV Med Resistance Go Away?
I became HIV positive about six years ago. I'm not on HIV meds yet; my CD4 count is 800, my percentage is 30 and my viral load is stable at 5,000. When I first tested positive, a resistance test showed M41L and T215 mutations. I recently had another test which showed no mutations. My doctor explained that this is common as the virus can mutate to a stronger wild-type virus and compete with the original, weaker version, but he did say the mutations would still be archived. Is all this correct? If so, what are my treatment options?

Benjamin Young, M.D., Ph.D., responds in the "Choosing Your Meds" forum


 Could My HIV Meds Be Causing Depression and Fatigue?
I was diagnosed with HIV 18 months ago and have been taking Isentress (raltegravir) and Truvada (tenofovir/FTC) with good results. The problem has been increasingly severe problems with fatigue and depression. I've been a steady gym-goer for over 25 years, but lately I seldom have the energy to get through a workout. I also battle serious bouts of depression that last several days. I've tried therapists and antidepressants with no real benefit. We've looked at hormone levels but so far nothing is abnormal. I know there was one published study of temporary worsening of existing depression with Isentress. Do you know of any further data on this phenomenon?

David Fawcett, Ph.D., L.C.S.W., responds in the "Mental Health and HIV" forum


More Questions About HIV/AIDS Treatment & Side Effects:


OTHER HEALTH ISSUES & HIV/AIDS


 Depression Worsening as I Deal With Health Concerns: How Can I Cope?
I've stopped taking my HIV meds and antidepressants on my doctor's recommendation because my liver is damaged. I was diagnosed with HIV in 2003 and have been on the same HIV med regimen since 2004; the liver damage happened all of a sudden. We've been looking for answers since June and there are no conclusive ones. I've been working in HIV prevention since I was diagnosed; I did this work as my way to "get back at the disease" and recently, because of my liver, I've missed a lot of work. I'm in therapy because of all this but can only take Ativan (lorazepam) for anxiety. I'm at a loss as to how to lift my spirits. Do you have any suggestions?

David Fawcett, Ph.D., L.C.S.W., responds in the "Mental Health and HIV" forum


 Anal Itching Driving Me to Distraction: How Can I Treat It?
In the last year I've had two episodes of anal candidiasis after taking antibiotics. They each lasted two weeks and caused intense itching in my anus. Two months ago I tested HIV positive with a CD4 count of 200 and started on Atripla (efavirenz/tenofovir/FTC) immediately. I had to be on antibiotics again last week and now my anus is again itching unbearably. How can I treat this condition? Is it likely to get better now that I'm on HIV meds?

Keith Henry, M.D., responds in the "Managing Side Effects of HIV Treatment" forum


 Heavy Drinking and Redness on Hands: Could It Be Liver Failure?
I'm 40 years old and I was diagnosed with HIV less than a year ago. I have 686 CD4 cells and an undetectable viral load. I had a full organ panel in May, including liver tests, and all the results were normal to good. I have, however, been drinking heavily (six to 10 beers per evening, four to six days a week). My concern is a slight redness in my fingers and palms, which I've read could be a symptom of liver failure. Could I have developed cirrhosis in only a few months?

David Fawcett, Ph.D., L.C.S.W., responds in the "Substance Use and HIV" forum


Connect With Others

I Disclosed My HIV Status to a Partner After We Had Unprotected Sex: What Now?
(A recent post from the "Living With HIV" board)

I just told someone who I had unprotected sex with about 24 hours ago that I am positive and she is freaking out. I am very worried about being prosecuted. I live in NYC; I didn't orgasm; I asked her for a condom and she didn't provide one; my viral load is undetectable and I was diagnosed six months ago.

I really really hope that she doesn't press charges, and that she doesn't get infected. I really screwed up, I know that. That is the first unprotected sex I've had since I found out, and I know it was selfish. I just couldn't bear to tell her after knowing her for only a week, as I was afraid she'd look at me differently.

What can I do in this situation? What should I be prepared for? What could I do differently next time? -- dmb147

Click here to join this discussion, or to start your own!

To do this, you'll need to register with TheBody.com's bulletin boards if you're a new user. Registration is quick and anonymous (all you need is an e-mail address) -- click here to get started!



UNDERSTANDING HIV/AIDS LABS


 Could a Flu Shot Reduce My CD4 Count?
I've been taking HIV meds for a year. In that time, my CD4 count has gone from 70 to 419. My viral load is now at 30. My question is, can a flu shot cause a person's CD4 count to decrease? If so, how long does this effect last?

Mark Holodniy, M.D., F.A.C.P., C.I.C., responds in the "Understanding Your Labs" forum


HIV & HEPATITIS C TRANSMISSION


 Hepatitis C, Sex and My Period: Is My Partner at Greater Risk?
If a woman has hepatitis C and has unprotected sex with her partner while on her period, is the partner at greater risk for getting hepatitis C than at other times of the month?

Barbara McGovern, M.D., responds in the "Hepatitis and HIV Coinfection" forum


 Anxiety After a Rape: Does the Window Period Ever Get Bigger?
I was raped in the fall of last year. In the months since then I've been tortured by fear and anxiety over whether I'm now HIV positive. I finally mustered up the courage to get tested a few weeks ago, and the test came back negative. I'm just so worried that the lady administering the test may have lied to me. Has there ever been a case where the "window period" grew wider than six months?

David Fawcett, Ph.D., L.C.S.W., responds in the "Mental Health and HIV" forum



Follow Us
Facebook  Twitter




Activist Central

 Sign On: Treatment Prevents Transmission -- Obama, Stand Up for Treatment Expansion Worldwide


 Action Alert: Tell Gov. Cuomo to Consider Transgender Medicaid Proposal


 Take Action! PWN Stands With Planned Parenthood


 Tell Your Representative to Join the Congressional AIDS Caucus


 Action Alert: Tell Congress NO on Cuts to Medicaid!


 Community Input for 2012 International AIDS Conference


 You Are Invited! The Inaugural HIV Prevention Justice Leadership Assembly


 Call for Abstracts: 2012 National African-American MSM Leadership Conference on HIV/AIDS and Other Health Disparities in New Orleans


 AIDS Healthcare Foundation Announces March on Washington